Alert archive / New York / Special Marine Warnings in 2021
Special Marine Warning 103, NWS Buffalo, NY
NWS Buffalo, NY issued this special marine warning at Sep 7, 2021, 7:22 PM EDT. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2021, 7:22 PM EDT (23:22 UTC)
- Expired
- Sep 7, 2021, 8:45 PM EDT
- In force
- 83 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 40.0 mph
The radar
The Buffalo radar (KBUF), 49 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.4 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1171 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
287
WHUS51 KBUF 072322
SMWBUF
LOZ030-042-062-080045-
/O.NEW.KBUF.MA.W.0103.210907T2322Z-210908T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
722 PM EDT Tue Sep 7 2021
The National Weather Service in Buffalo has issued a
* Special Marine Warning for...
Lake Ontario from the Niagara River to Hamlin Beach...
The Lower Niagara River...
* Until 845 PM EDT.
* At 720 PM EDT, strong thunderstorms were located along a line
extending from 21 nm north of Fort Niagara to 16 nm west of
Niagara River, moving east at 40 knots. Strong winds will
accelerate ahead of the line of storms and arrive before the rain
and lightning.
HAZARD...Wind gusts to 40 knots.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
Wilson, Sunset Beach, Fort Niagara, Thirty Mile Point, Youngstown
and Olcott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes. Strong winds are
accelerating ahead of this line of storms, and will arrive before
the rain and lightning.
&&
LAT...LON 4363 7869 4363 7795 4333 7797 4334 7811
4334 7853 4324 7899 4320 7900 4320 7905
4325 7906 4345 7920
TIME...MOT...LOC 2320Z 280DEG 40KT 4363 7902 4326 7944
HAIL...0.00IN
WIND...40KTS
$$
Hitchcock2 follow-up statements
580
FZUS71 KBUF 080007
MWSBUF
Marine Weather Statement
National Weather Service Buffalo NY
807 PM EDT Tue Sep 7 2021
LOZ030-042-062-080045-
/O.CON.KBUF.MA.W.0103.000000T0000Z-210908T0045Z/
807 PM EDT Tue Sep 7 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 845 PM EDT...
For the following areas...
Lake Ontario from the Niagara River to Hamlin Beach...
The Lower Niagara River...
At 805 PM EDT, strong thunderstorms were located along a line
extending from 12 nm northwest of Sunset Beach to 9 nm east of
Youngstown, moving east at 40 knots. Strong winds will accelerate
ahead of the line of storms and arrive before the rain and
lightning.
HAZARD...Wind gusts to 40 knots.
SOURCE...Radar indicated.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
Locations impacted include...
Wilson, Sunset Beach, Fort Niagara, Thirty Mile Point, Youngstown and
Olcott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes. Strong winds are
accelerating ahead of this line of storms, and will arrive before
the rain and lightning.
&&
LAT...LON 4363 7869 4363 7795 4333 7797 4334 7811
4334 7853 4324 7899 4320 7900 4320 7905
4325 7906 4345 7920
TIME...MOT...LOC 0005Z 274DEG 39KT 4355 7840 4330 7884
HAIL...0.00IN
WIND...40KTS
$$
Hitchcock654
FZUS71 KBUF 080046
MWSBUF
Marine Weather Statement
National Weather Service Buffalo NY
846 PM EDT Tue Sep 7 2021
LOZ030-042-062-080056-
/O.EXP.KBUF.MA.W.0103.000000T0000Z-210908T0045Z/
846 PM EDT Tue Sep 7 2021
...THE SPECIAL MARINE WARNING EXPIRED AT 845 PM EDT...
The affected areas were...
Lake Ontario from the Niagara River to Hamlin Beach...
The Lower Niagara River...
The thunderstorms have weakened and no longer pose a significant
threat to boaters.
LAT...LON 4363 7869 4363 7795 4333 7797 4334 7811
4334 7853 4324 7899 4320 7900 4320 7905
4325 7906 4345 7920
TIME...MOT...LOC 0046Z 280DEG 40KT 4348 7789 4323 7833
$$
HitchcockWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Sep 7, 4:26 PM EDT, 2 hours 56 minutes earlier.
Area forecast discussion, Sep 7, 4:26 PM EDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
426 PM EDT Tue Sep 7 2021
.SYNOPSIS...
Dry and warm weather will persist into this evening as high pressure
drifts off the east coast. A cold front will then cross the region
late tonight through Wednesday with showers and scattered
thunderstorms. A few storms may contain brief downpours and gusty
winds. Cooler weather will then move back into the Great Lakes
Wednesday night through Friday with a few scattered showers at
times.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
Radar imagery showing a few showers along the Lake Erie lake breeze
near Erie, PA. A few of these may move into southwest Chautauqua
County through early evening. Otherwise the rest of the area will
stay dry with ample sunshine through early evening.
A strong mid level closed low will move from just north of Lake
Superior this evening to near the southern tip of James Bay by
Wednesday evening, with a vertically stacked surface low taking a
similar track. A trailing cold front will sweep from west to east
across the area Wednesday. Strong synoptic scale forcing and upper
level jet dynamics will support one or two solid bands of showers
just ahead of the front, with some limited instability also
supporting the chance of a few thunderstorms.
An area of showers and thunderstorms from earlier convection will
race out ahead of the front and stronger support and cross southern
Ontario this evening. The weakening leftovers of this may clip the
Niagara Frontier and areas near Lake Ontario as early as around
midnight. Otherwise the main band of showers will not arrive until
very late tonight (after 4AM) as the cold front and mid level trough
approach. This band of showers will then cross Western NY during the
morning, reaching the Genesee Valley and western Finger Lakes by
late morning and midday, before moving into Central NY and the
eastern Lake Ontario region by mid to late afternoon. Western NY
will dry out and even see some sunshine during the afternoon behind
this line, although high-res CAMS guidance suggests a few more
scattered showers may develop across far Western NY during the late
afternoon and early evening along lake breeze boundaries.
Thunderstorms this evening may be strong to severe upstream across
southern Ontario, but should quickly weaken by the time they
approach Western NY around midnight with the loss of diurnal
instability, and as they outpace the stronger synoptic support. Any
thunderstorms that cross Western NY Wednesday morning should be
relatively tame given the lack of instability. The timing of
convection is just late enough that diurnal instability will develop
across Central NY by early afternoon just ahead of the line. This
should allow for strengthening storms during the early to mid
afternoon on the eastern edge of our CWA and then heading east from
there. Some of these storms may contain gusty winds and brief
downpours. Strong deep layer shear and linear forcing may support an
isolated damaging wind risk with any short line segments that
develop.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
In the wake of the cold front...upper level troughing and its
associated pool of cooler air aloft will continue to overspread the
area Wednesday night...with 850 mb temps consequently falling to
around +8C. In addition...dry slotting initially over the area at
the start of the evening will give way to increasing synoptic-scale
moisture. Along with the loss of diurnal influences...all this
should allow at least some scattered lake effect rain showers to
develop off both lakes on a general westerly flow. Owing to very
warm lake waters (ranging in the lower 70s F)...sufficient over-lake
instability should be in place to also support a few embedded
thunderstorms as well. Outside of this activity...it should be a
dry and quiet night with lows ranging through the 50s.
On Thursday the axis of the large-scale trough will swing east
across our region...along with an embedded shortwave. The passage
of these features and the renewed disruptive effects of diurnal
influences will result in mainly lake-driven showers early on
transitioning into more general synoptically-driven activity as we
push through the day. Have bumped PoPs up into the upper portion of
the chance range to cover the passage of the trough axis/
shortwave... and have also inserted a chance of thunder with
sufficient diurnally-driven instability appearing to be available.
With our region more under the influence of the upper trough/cool
pool aloft...daytime highs will range a solid 3-6 degrees cooler
than those on Wednesday...with readings ranging from the mid 60s
across the higher terrain to the lower 70s on the lake plains.
Following the passage of the shortwave...the large-scale flow will
veer more to the west-northwest Thursday night...and this in concert
with the loss of diurnal effects will allow for the redevelopment of
some more scattered lake effect rain showers southeast of the
lakes...with deeper background moisture allowing these to be a
little more pronounced off Lake Ontario. Elsewhere largely dry
weather will prevail...with the cool airmass supportive of lows
ranging from the low-mid 50s across the lake plains to the upper 40s
across interior portions of the Southern Tier and North Country.
Any showers will then come to an end from west to east on Friday as
ridging and drier air builds across the region at all levels...with
the dry conditions then continuing right through Friday night. This
said...temps will still remain a bit below average. On Friday 850 mb
readings will still be around +7C which again should only be
supportive of highs in the mid 60s to lower 70s...with good
radiational cooling conditions then allowing for another night of
lows in the upper 40s to mid 50s Friday night.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Mainly dry conditions expected to continue through Saturday. As
surface high pressure drifts off the Mid Atlantic coast Saturday
night, a weak cold front extending from an upper level trough moving
west across James Bay will begin to approach from the northwest. A
weak shortwave passing over the North Country out ahead of the front
may allow a few showers to clip the area overnight. Low-end rain
chances and a bit more cloud cover for Sunday and Sunday night as
the front crosses the area before stalling to our south across PA.
Weak surface wave passing over the frontal boundary Monday may allow
for some spotty shower activity through the day, mainly south of
Lake Ontario in closer proximity to the boundary. Increased rain
chances then return for Tuesday as another upper level trough
approaches from the west and begins lifting the boundary back north
as a warm front.
&&
.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
Scattered diurnal cumulus will continue inland from the lakes
through late afternoon with VFR bases. A cold front will then
approach late tonight, and cross the eastern Great Lakes Wednesday.
The first round of showers and thunderstorms racing out ahead of the
cold front may clip areas near the Canadian border as early as
around midnight. Otherwise the main band of showers and scattered
thunderstorms will reach Western NY around 09Z Wed, then cross the
region from west to east during the day Wednesday. A few storms may
contain gusty winds and heavy downpours, especially Wednesday
afternoon across Central NY and the eastern Lake Ontario region.
VFR will continue to prevail most of the time tonight through
Wednesday. There will likely be a brief 1-3 hour period of MVFR and
local IFR as the band of heavier showers moves from west to east
across the area, with morning timing in Western NY and afternoon
timing east of Lake Ontario.
Finally, south to southwest winds will become gusty at times tonight
through Wednesday, with gusts in the 20-30 knot range, strongest
northeast of Lakes Erie and Ontario.
Outlook...
Thursday and Friday...VFR/MVFR with scattered showers at times.
Saturday...VFR.
Sunday...Mainly VFR with a chance of showers.
&&
.MARINE...
In general winds will be relatively light on the lakes through early
this evening. Some high-res guidance suggests a brief burst of 12-16
knot easterly winds on Lake Ontario during the late afternoon and
early evening that may produce choppy conditions, but this will only
last for a few hours.
Low pressure will then move from just north of Lake Superior tonight
to near the southern tip of James Bay Wednesday afternoon, with a
trailing cold front crossing the eastern Great Lakes Wednesday. SSW
to SW winds will increase later tonight and continue through
Wednesday, producing Small Craft Advisory conditions on Lakes Erie
and Ontario. Winds will diminish somewhat Wednesday night and
Thursday, but still remain strong enough to produce very choppy,
near Small Craft conditions on both lakes.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 11 PM this evening to 11 PM EDT
Wednesday for LEZ020-040-041.
Small Craft Advisory from 11 PM this evening to 11 PM
EDT Wednesday for LOZ045.
&&
SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...JJR
LONG TERM...PP
AVIATION...Hitchcock
MARINE...HitchcockHazardous weather outlook, Sep 7, 4:23 PM EDT, 2 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 423 PM EDT Tue Sep 7 2021 NYZ001>006-008-011>014-020-021-082030- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Lewis-Genesee- Wyoming-Livingston-Ontario-Cattaraugus-Allegany- 423 PM EDT Tue Sep 7 2021 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ010-019-085-082030- Northern Erie-Chautauqua-Southern Erie- 423 PM EDT Tue Sep 7 2021 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Dangerous swimming conditions may develop Wednesday and Wednesday night along the beaches of Lake Erie. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-082030- Jefferson- 423 PM EDT Tue Sep 7 2021 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Dangerous swimming conditions may develop Wednesday along the beaches of Lake Ontario. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-082030- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 423 PM EDT Tue Sep 7 2021 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Waterspouts are possible on both Lake Erie and Lake Ontario Wednesday night through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 8:12 AM EDT | Special Marine Warning | BUF | 93 min | |
| Sep 7, 4:20 PM EDT | Small Craft Advisory | BUF | 30 hr | |
| Sep 7, 7:26 PM EDT | Special Weather Statement | BUF | Niagara, Orleans | 64 min |
Nearby
Special Marine Warnings in New York, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.